Use of a Calcium Channel Blocker in Depressed Patients

W. Perry Dickinson, MD

Disclosures

September 18, 2002

Question

I have found that some patients with depression seem to improve when calcium blockers are discontinued. Are there any data to support this? What would be your preference as a replacement for a calcium channel blocker?

Donald F. Klein, MD

Response from W. Perry Dickinson, MD

A possible association between the use of calcium channel blockers and depression has been described in the literature, but the evidence is pretty questionable at this point. There have been a number of case reports describing patients in whom the onset of depression followed the institution of treatment with calcium channel blockers.[1,2,3] However, studies attempting to further investigate this possible relationship have produced equivocal results, though the weight of the evidence would appear to be tilting toward a very small risk of depression that could be attributable to the use of calcium channel blockers.[4,5,6,7,8]

These case reports and studies have to be viewed in the context of the fact that patients for whom these medications are prescribed often have serious medical illnesses that can also be associated with the development of depression. Separating out the effects of the medication from those of the underlying diseases is very challenging. Also, it is possible that only some calcium channel blockers are associated with depression, while others do not contribute to this side effect. A definitive study has not been done as yet.

So, where does this leave the clinician who has a patient who develops depressive symptoms after beginning treatment with a calcium channel blocker? Taking all of the studies into account, it would make sense to discontinue the calcium channel blocker and try another medication. Among antihypertensive drugs, the choice of a new medication is somewhat of a challenge since the literature regarding the possible association of beta-blockers and angiotensin-converting enzyme (ACE) inhibitors with the development of depression is also controversial.[4,5,6,7] Diuretics do not appear to be associated with depression, and would be a safe choice for patients with mild hypertension. Beyond that, the decision regarding a replacement medication should likely be based around the other clinical issues presented by the individual patient, with close monitoring of the patient's depressive symptoms regardless of the medication choice.

The questionable low-level risk of depression that may or may not be present with calcium channel blockers, beta-blockers, and ACE inhibitors would not appear to be strong enough at this time to affect the initial choice of an antihypertensive medication. However, patients, especially those with a history of depression, should be monitored for the development of symptoms of depression after the institution of any of the above hypertensive medications.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....